South Dakota, 2016

Blizzard in South Dakota, December 5, 2016

December 5, 2016 · NWS ABR · 4 events in 4 counties and zones

A strong surface low pressure area moved across South Dakota bringing 1 to 6 inches of snow to north central South Dakota. Arctic air surging in behind brought very strong northwest winds of 30 to 45 mph with gusts to around 55 mph.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A strong surface low pressure area moved across South Dakota bringing 1 to 6 inches of snow to north central South Dakota. Arctic air surging in behind brought very strong northwest winds of 30 to 45 mph with gusts to around 55 mph. The winds combined with snow brought blizzard conditions to much of north central South Dakota from early afternoon to the early evening. Travel was significantly impacted or halted by the very low visibility. Snowfall amounts include, 2 inches at Timber Lake, 3 inches at McIntosh, 5 inches northeast of Isabel, and 6 inches at McLaughlin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 5, 11:41 AM CST, 59 minutes earlier.

Area forecast discussion, Dec 5, 11:41 AM CST, 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1141 AM CST Mon Dec 5 2016

.UPDATE...
Issued at 1008 AM CST Mon Dec 5 2016

Slowed down the eastward progression of the snow this morning to
bring it more in line with the short term consensus models. Also
removed some of the blowing snow, with the exception of Corson
county. Temperatures east of there are already in the lower 30s
and winds have not yet increased. Stronger winds and colder air
will begin to move in after the snow stops this afternoon, so left
the headlines alone for now.

&&

.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 445 AM CST Mon Dec 5 2016

Front is now entering into the Western Dakotas, though for the time
being we remain under a modified Pacific airmass. That will change
rapidly today. First, there have been recent changes to the storm
track with the 00/06Z NAM and recent runs of the RUC suggesting a
track now between KRAP - KPIR - KATY and up to KFAR. The shift
south places portions of the CWA within the deformation zone on
the backside of the low. NAM/RUC snow amounts both top out around
3 inches in a narrow band across North Central South Dakota,
however and more importantly is the impact the winds will have
when combined with this snow. With a pressure gradient of 14mb
across the state and pressure rises of 6-9mb, expect advisory
winds across the western half of the CWA. While snowfall from the
most recent storm has been modified due to the mild temperatures,
snowfall that occurs today with these wind conditions will result
in blizzard like conditions. Decided on a Winter Weather Advisory
for north central counties where the likelihood of snow is the
greatest, with just a mention for visibility reductions in a Wind
Advisory for much of the rest of the western/central CWA as cold
air scours out any moisture in the post frontal environment and
results in lighter, more scattered snow shower activity.

The rest of the forecast timeframe consists of winds and falling
temperatures and periods of light snow that wrap around the low as
it moves into the Western Lakes region. Mixed winds in the
Watertown area for Tuesday are in the 30 to 35kt range. Winds for
Wednesday are still in the 20's, so not only will it be cold but
also will have low wind chills to contend with.

.LONG TERM...(Wednesday Evening through Sunday)
Issued at 445 AM CST Mon Dec 5 2016

Watching temperatures throughout the period running generally below
climo normal, with some of the most anomalously cold air (2-3
standard deviations below normal) forecast to be around Wednesday
night and Thursday. The 00Z GFS deterministic solution was
purporting 925hpa air as cold as -20C to -30C by the middle of next
week!

As for pattern evolution and precipitation potential, there is still
some flurries/small chance pops snow potential Wednesday
night/Thursday. Then conditions go mainly dry through late Friday
night in weak mid-level height rises before the pattern becomes more
active in zonal flow and multiple hard-to-time mid-level shortwaves
potentially sweep quickly eastward through the region. Most of the
00Z deterministic GSM output do show some pretty good waa above
925hpa Friday night into Saturday (tightly packed thermal gradient
means good frontogenesis forcing available for waa banded
precipitation heading into the weekend), so basically kept the pops
that Superblend came up with for days 5 through 7.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1129 AM CST Mon Dec 5 2016

An area of low pressure crossing the region will bring light snow
to the terminals of KMBG and KPIR. The combination of falling snow
and increasing northwesterly winds will reduce visibilities. While
KABR and KATY will see increasing winds later this evening, snow
and blowing snow is a little more unclear. Gusty northwesterly
winds will continue through Tuesday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 10 PM CST /9 PM MST/ this evening
     for SDZ003-004-009-015.

     Wind Advisory until 10 PM CST /9 PM MST/ this evening for SDZ005-
     010-016-017-033>036.

MN...None.
&&

UPDATE...Wise
SHORT TERM...Connelly
LONG TERM...Dorn
AVIATION...SD
Hazardous weather outlook, Dec 5, 4:16 AM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
416 AM CST MON DEC 5 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061030-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
416 AM CST MON DEC 5 2016 /316 AM MST MON DEC 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A BLAST OF ARCTIC AIR IS HEADED INTO THE REGION TODAY...FOLLOWING
LOW PRESSURE AND A COLD FRONT. SNOW IS POSSIBLE ALONG AND BEHIND
THE FRONT...ALONG WITH STRONG NORTHWEST WINDS. NORTH CENTRAL SOUTH
DAKOTA LOOKS THE MOST LIKELY FOR ANY SNOW ACCUMULATIONS...THOUGH
THE MISSOURI VALLEY NORTH OF PIERRE AND THE JAMES VALLEY COULD
SEE SNOW SHOWERS THROUGH THE DAY AND OVERNIGHT. THE COMBINATION
OF STRONG WINDS AND SNOW WILL LIKELY RESULT IN REDUCED VISIBILITY
AND HAZARDOUS TRAVEL CONDITIONS. THE MAIN AREA IMPACTED WILL BE
NORTH CENTRAL SOUTH DAKOTA...WITH MORE ISOLATED POCKETS OF REDUCED
VISIBILITY IN CENTRAL SOUTH DAKOTA AND WEST OF THE JAMES RIVER
VALLEY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ARCTIC AIR WILL DOMINATE CONDITIONS THROUGH THE WORK WEEK.
TEMPERATURES WILL STRUGGLE TO REACH SINGLE DIGITS AND TEENS ABOVE
ZERO. A PERSISTENT NORTHWEST BREEZE WILL ALSO RESULT IN WIND CHILL
VALUES OF 15 TO 25 BELOW AND COLDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CONNELLY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 blizzard. Local standard time, as filed.

Blizzard, Corson

When
December 5, 12:40 PM CST to 6:00 PM CST
Where
Corson forecast zone
Reported by
Trained Spotter
Coordinates
45.709, -101.197 (the zone’s center; the record gives no point)

Blizzard, Dewey

When
December 5, 12:40 PM CST to 6:00 PM CST
Where
Dewey forecast zone
Reported by
Law Enforcement
Coordinates
45.157, -100.872 (the zone’s center; the record gives no point)

Blizzard, Campbell

When
December 5, 1:00 PM CST to 7:00 PM CST
Where
Campbell forecast zone
Reported by
Law Enforcement
Coordinates
45.771, -100.052 (the zone’s center; the record gives no point)

Blizzard, Walworth

When
December 5, 1:00 PM CST to 7:00 PM CST
Where
Walworth forecast zone
Reported by
ASOS
Coordinates
45.430, -100.032 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669499, 669500, 669501, 669502.